Alert archive / Illinois / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 284, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Oct 20, 2005, 4:09 PM CDT for Lincoln County, Missouri; Calhoun County, Jersey County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2005, 4:09 PM CDT (21:09 UTC)
- Expired
- Oct 20, 2005, 4:45 PM CDT
- In force
- 36 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, IL, Jersey County, IL, Lincoln County, MO
The radar
The St Louis radar (KLSX), 38 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 202109 SVRLSX ILC013-083-MOC113-202145- /O.NEW.KLSX.SV.W.0284.051020T2109Z-051020T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 409 PM CDT THU OCT 20 2005 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI SOUTHERN CALHOUN COUNTY IN SOUTHWEST ILLINOIS WESTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS * UNTIL 445 PM CDT * AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR WINFIELD...OR ABOUT 8 MILES NORTH OF ST. PAUL...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... JERSEYVILLE MEPPIN FIELDON SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3895 9091 3893 9059 3917 9023 3918 9057 $$ TRUETT
2 follow-up statements
000 WWUS53 KLSX 202127 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 427 PM CDT THU OCT 20 2005 ILC013-083-MOC113-202145- /O.CON.KLSX.SV.W.0284.000000T0000Z-051020T2145Z/ JERSEY IL-CALHOUN IL-LINCOLN MO- 427 PM CDT THU OCT 20 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR EASTERN LINCOLN...SOUTHERN CALHOUN AND WESTERN JERSEY COUNTIES... AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL OVER NUTWOOD...MOVING NORTHEAST AT 30 MPH. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... JERSEYVILLE. LAT...LON 3895 9091 3893 9059 3917 9023 3918 9057 $$ CVKING
000 WWUS53 KLSX 202145 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 446 PM CDT THU OCT 20 2005 ILC013-083-MOC113-202156- /O.EXP.KLSX.SV.W.0284.000000T0000Z-051020T2145Z/ JERSEY IL-CALHOUN IL-LINCOLN MO- 446 PM CDT THU OCT 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN...SOUTH CENTRAL CALHOUN AND WESTERN JERSEY COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE. LAT...LON 3895 9091 3893 9059 3917 9023 3918 9057 $$ CVKING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 4:00 PM CDT, 9 minutes earlier.
Area forecast discussion, Oct 20, 4:00 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 400 PM CDT THU OCT 20 2005 .DISCUSSION... 12Z SHORT-TERM MDLS (TNGT - SUNDAY)...AT H500...STG S/WV OVR FA ERY THIS EVNG WL CONT TO WKN/OPEN UP AS IT EXITS THE FA TO THE E BY LATE THIS EVNG. NXT S/WV WL MOV THRU LATE FRI/FRI NGT PRECEDING A POLAR VORTEX WHICH IS THEN XPCTD TO MAKE A MAJOR PUSH INTO THE MID MS VLY ON SAT/SAT NGT WITH OUR FA TO THEN RESIDE ON THE BACKSIDE OF THE POLAR VORTEX FOR THE NXT SVRL DAYS...BGNG ON SUNDAY. NAM AND GFS DEPICT THE EVOLUTION OF THE POLAR VORT A LTL DIFFERENTLY WITH GFS SHOWING A MORE ELONGATED STRUCTURE VERSUS THE MORE COMPACT DEPICTION SHOWN ON THE NAM. LEANING TWDS THE NAM DEPICTION AT THIS TIME. AT THE SFC...MDLS ALL INITIALIZED RSNBLY WELL...ALTHO THE SFC LO POSN IS JUST A TAD TO THE SW OF ANALYZED POSN. LO PRES TO TRACK EWD ACRS THE SRN FA THIS EVNG WITH CYC CURV ON BACKSIDE OF LO PERSISTING THRU FRI. RDG MAKES SOME IN-ROADS INTO CNTRL/WRN FA ON FRI NGT/SAT...BUT AS MID LVL POLAR VORTEX BLDS IN OVHD...IT SHD COAX SFC LO DVLPMT FURTHER TO THE NW AND REINSTATE LLVL CYC CURV ACRS FA FOR SAT NGT AND SUNDAY. FOR TNGT...SHRA/TSTMS FILLING IN NICELY DOWNSTREAM OF VORT CNTR NOW MOVG THRU CNTRL MO. MAIN SVR THREAT HAS BEEN LRG HAIL GIVEN RATHER LOW FRZG LVLS...STEEP MID LVL LAPSE RATES WITH COLD POOL OF AIR ALFT...AS WELL AS STG LIFT JUST AHD OF VORT CNTR. BEST CVRG OF LTG AND THUNDER IS NE OF VORT CNTR. WITH VORT CNTR XPCTD TO MOV EWD TO OVR KSTL BY ERY THIS EVNG AND INTO THE ERN FA BY MDNGT...SHUD SEE SVR CHCS AS WELL AS EVEN THUNDER CHCS STEADILY DMSH AS THE EVNG WEARS ON. GREAT MYSTERY WL BE HOW WELL DOES PCPN FILL IN S OF VORT CNTR ALG LLVL CDFNT AS PCPN HAS LARGELY BEEN ABSENT THERE...BUT BELIEVE THAT IS STARTING TO BE REVEALED NOW AS SCT TSTMS DVLP ALG FNT AS SFC-BASED CONVECTION IS FINALLY ABLE TO DVLP. LRG ST SHIELD BHND LO PRES WL DESCENT INTO THE FA TNGT IF IT ISN/T ALREADY THERE...AND WITH PERSISTENT NWLY FLO AT LLVLS THRU NGT...SHUD PREVENT TEMPS FM FREE-FALLING TOO MUCH...AND SO FAVORED THE WRMR MOS TEMPS. FOR FRIDAY...STG S/WV XPCTD TO BE SUFFICIENTLY E TO NOT HV MUCH IMPACT ANYMORE...BUT WITH THICK ST CLD ENTRENCHED ACRS THE AREA WITH LLVL CYC FLO...SHUD SEE AREAS OF DRIZZLE...ESP ACRS THE SERN SXNS WHERE WK OROGRAPHIC LIFTING WL CONTRIBUTE TO DZ POTNL. OTRW... EXTENSIVE LO CLDS WL ALSO HOLD TEMPS DOWN...WITH LCL CLIMATOLOGICAL STUDY PTG TWDS VERY MODEST TEMP RISES...LESS THAN 10F...AND IN THE CASE OF THE SERN HALF OF THE FA...LESS THAN 5F. THIS FAVORS COOLEST MOS TEMPS. FOR SATURDAY...WX THEN GETS QUIET UNTIL THE NXT SYS...WHICH WL BE A WK S/WV THAT IMMEDIATELY PRECEDES THE IMPACT FM POLAR VORTEX...WHICH BGNS ON LATE SAT AFTN INTO SAT NGT. HV ONLY LOW CHC POPS IN AT THIS TIME...AS DESPITE IMPRESSIVE MID-UPR LVL SUPPORT...LLVLS LOOK RATHER DRY AND LACKING. MOS TEMPS IN THE BALLPARK. FOR SUNDAY...POLAR VORTEX SETTLES INTO SWRN GRTLKS...LWR OH VLY RGNS AND THIS SETUP USUALLY MEANS SHSN DURG THE WINTERTIME...BUT SINCE IT/S STILL LATE OCTOBER AND B-LYR IS STILL TOO WRM...IT WL MEAN SCT SHRA FOR THE NERN FA. FAVOR COOLER END OF MOS TEMPS FOR THIS PD. FOR THE EXTDD PD (SUN NGT - THURS)...MOST 00Z MED RNG MDLS HV FORMED TWO CAMPS OF THOUGHT FOR WHAT WL HAPPEN IN THIS PD. FIRST CAMP INCLUDES THE GFS/ECMWF/DGEX WHICH TAKES STG POLAR VORTEX OVR UPR OH VLY AT START OF PD AND EXITS IT TO THE NE BY MID WEEK ALLOWING WK RDG TO OCCUPY THE VACATED SPACE OVR ERN NOAM. AT THE SFC...CYC CURV ON BACKSIDE OF DPNG LO WL EXIST ACRS THE FA AT THE START OF THE PD...BUT CANADIAN HI PRES WL DOMINATE MUCH OF THIS PD AS IT MOVS EWD AS UPR LO PULLS AWAY. THE OTR CAMP WHICH INCLUDES THE CMC AND NOGAPS TAKES UPR LO AND PERSISTS IT ACRS THE ERN GRTLKS RGN THRU THE ENTIRE PD...WITH BOMBING LO PRES AT SFC...WHOSE EFFECTS WL BE FELT ALL THE WAY BACK THRU THE MS VLY IN THE FORM OF FAIRLY DP CYC CURV. THE 06Z AS WELL AS THE 12Z GFS HAS TRENDED SOME TWDS CAMP #2...BUT STILL IS GOING FOR A PROGRESSIVE PTRN AT H500. THIS MAY BE THE WAY TO GO AT THIS TIME...WHICH IS A BLEND OF THE TWO 00Z MDL CAMPS. AS FAR AS PCPN CHCS ARE CONCERNED...BEST CHCS WL EXIST ERY IN THE PD WHERE ALL MDLS AGREE ON FAIRLY DP CYC CURV AND SERIES OF S/WV ENERGY WL MOV THRU...FIRST ON SUN NGT...AND THEN AGAIN ON MON NGT... ALTHOUGH WITH XPCTD LESS IMPACT DUE TO DRYING/LESS CYC CURV WITH THE LATTER. P-TYPE PROBS CUD COME IN TO PLAY AS WELL LATE SUN NGT AND ERY MON MRNG...WITH WET BULB ZERO VALUES ON GFS BUFR DATA BLO 1KFT. P-TYPE...SHUD PCPN OCCUR...SHUD BE PREDOMINANTLY LIQUID WITH PSBLTY OF MIXING WITH FROZEN IN THE NRN FA. TEMPS SHUD CONT TO BE BLO NORMAL...WITH RECOVERY TO NORMAL BY THE END OF THE PD...BUT ONLY IF CAMP #1 ENDS UP VERIFYING...OTRW BLO NORMAL TEMPS WL CONT THRU THE WEEK. POTNL HIGHLIGHT IN TEMPS FOR THIS PD WL BE WHEN SFC CANADIAN RDG SETTLES ACRS AREA...SLATED FOR ERY WED MRNG...WHERE WDSPRD FROST LOOKS LIKE A PSBLTY...BUT STILL PLENTY OF TIME TO WATCH. && .PRELIMINARY POINT TEMPS/POPS... ST LOUIS 52 57 46 59 / 80 10 10 30 QUINCY 45 58 42 54 / 80 10 10 30 COLUMBIA 47 57 42 58 / 40 10 10 30 JEFFERSON CITY 47 57 42 59 / 30 10 10 30 SALEM 50 56 45 59 / 80 20 10 20 FARMINGTON 51 57 42 60 / 40 10 10 20 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && TES
Hazardous weather outlook, Oct 20, 3:29 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 329 PM CDT THU OCT 20 2005 ILZ058>060-095>097-MOZ018-019-026-027-034>036-042-212030- ADAMS IL-AUDRAIN-BROWN IL-GREENE IL-KNOX-LEWIS-MACOUPIN IL-MARION- MONROE-MONTGOMERY IL-PIKE-PIKE IL-RALLS-SHELBY- 329 PM CDT THU OCT 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL MISSOURI AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AS AN UPPER LEVEL LOW PRESSURE CENTER MOVES NORTHEAST ACROSS THE AREA. THESE STORMS MAY PRODUCE SOME SMALL HAIL BUT SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. ILZ064-065-069-070-074-079-098>102-MOZ041-047>052-059>065-072>075- 084-085-099-212030- BOND IL-BOONE-CALHOUN IL-CALLAWAY-CLINTON IL-COLE-CRAWFORD- FAYETTE IL-FRANKLIN-GASCONADE-IRON-JEFFERSON-JERSEY IL-LINCOLN- MADISON-MADISON IL-MARION IL-MONITEAU-MONROE IL-MONTGOMERY-OSAGE- RANDOLPH IL-REYNOLDS-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS- ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON- WASHINGTON IL- 329 PM CDT THU OCT 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ILLINOIS...SOUTHWEST ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT. THUNDERSTORMS OVER CENTRAL MISSOURI AND SOUTHWEST ILLINOIS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE REGION THROUGH THE EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT. WDB
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 3:30 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery | 30 min |
| Oct 20, 5:08 PM CDT | Severe Thunderstorm Warning | LSX | Franklin | 26 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2005Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.